MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5 WITH SMARTASSIST SET, US
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
The complainant reported that the pump experienced an optical sensor failure after the device was repositioned during support.Both the placement signal and lv signal stopped working as a result of the failure.Patient support continued with the installed device as the motor current, flows, and purge pressure remained within acceptable limits.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review of optical signal issues in accordance with fda recommendation.The returned pump was connected to an automated impella controller (aic) and placement signal not reliable reproduced.The pump was soaked and water but the alarm persisted.A loose patient cable to kink protector bond was observed with the patient cable able to rotate freely.The cause of the optical signal failure was a damaged optical fiber line during torqueing the device due to a loose patient cable to kink protector bond.A review of the device history record (dhr) for the suspect product and historical complaint data was conducted.This review revealed that the product met all manufacturing release criteria, and no product deficiencies were identified at the time the product was manufactured and released to the customer.All pertinent information available to abiomed has been submitted at this time.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key23348108
Report Number1220648-2025-31879
Device Sequence Number7807201
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023254772(17)250731
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberIMPELLA 5.5 WITH SMARTASSIST SET, US
Device Catalogue Number0550-0008
Device Lot Number2023254772
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2023
Initial Report FDA Received Date10/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite